Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Ask the Expert: Case Study -- Treatment for HIV and Biopolar Disorder

January 2003

A 32-year-old female is admitted to the local jail. She is known to be HIV-infected and to have bipolar disorder. She is manic, paranoid and refuses to be examined. After a few days of observation in the mental health unit, she agrees to take valproic acid (VPA) 750mg TID. After one week, she remains paranoid and a nurse finally coaxes her to have her blood drawn. Her VPA level is therapeutic and her HIV work-up includes the following: CD4 93 (8%), VL = 167,000, VDRL non-reactive, toxoplasma antibody positive, HCV antibody positive, AST/ALT 64/79.

After a few weeks, she remains mildly paranoid, but finally agrees to some medications that might help her. She is started on TMP/SMZ one double strength tablet po QD for pneumocystis and toxoplasma prophylaxis. Two weeks later, she agrees to start medicines to treat her HIV and the psychiatric staff are prepared to release her to the general population. There is some concern expressed by nurses that she sometimes refuses her VPA and TMP/SMZ, but in the structured inpatient setting, she eventually accepts them with coaxing. The HIV doctor wants her to stay in the medical unit for observation and the psychiatrist indicates that there is no psychiatric need for her to remain an inpatient. An antiretroviral regimen with a high genetic barrier to resistance is selected out of concern for her possible impending non-adherence.

The patient weighs 165 pounds and is started on ddI-EC (250mg) QD, tenofovir 300 mg QD and lopinavir/ritonavir three capsules po BID. She has no GI side effects; however, three days after starting medications, she is brought into the medical unit by staff because she is vomiting, dizzy and unable to stand without falling. She is afebrile, normotensive without orthostasis, has a headache and nystagmus bilaterally.

What would you do and why?

Advertisement

Discussion

This young woman has a classical presentation for the jail setting in that she has HIV disease, mental illness, and hepatitis C. She has also been non-adherent to therapy for both her HIV disease and her mental illness and is likely not in care. With those biased assumptions stated, her HIV and her mental illness are not well controlled and the jail setting provides a brief opportunity for intervention -- happily, this is done. Her chronic hepatitis C is diagnosed with minimally elevated liver function tests and work-up for this should be pursued, but her other medical illnesses warrant immediate attention.

Her acute mania is approached with rapid initiation and an increase of Valproate to therapeutic levels.

Appropriately, she receives PCP prophylaxis with TMP/SMZ daily and has her late-stage HIV approached with a regimen that has a high genetic barrier to resistance, due to concerns about non-adherence and the desire to prescribe a somewhat forgiving regimen.

She is observed (I agree with the necessity of observation) to be adherent to therapy, but is now presenting with symptoms suggestive of Valproate toxicity exemplified by vomiting, dizziness, and nystagmus. Worries regarding immune-reconstituting opportunistic infections of the CNS are lessened by absence of fever, normal blood pressure, and no lateralizing signs.

My approach to this case is, at first, "try not to do any harm." Importantly, look at the timing of her presentation. What has changed? The last intervention is likely the one impacting her current symptomatology, namely the initiation of ddI-EC, tenofovir, and lopinavir/ritonavir. In and of themselves, the regimen is an excellent choice, and appropriately dosed for the interaction between ddI and tenofovir. Kaletra (lopinavir/ritonavir) though, is likely a part of the problem. It isn't clearly stated that there is an interaction between ritonavir and Valproate, but the product insert for Valproate states that "... drugs that are inhibitors of cytochrome P450 enzymes, e.g. antidepressants, may be expected to have little effect on Valproate clearance because cytochrome P450 microsomal mediated oxidation is a relatively minor secondary metabolic pathway compared to glucuronidation and beta-oxidation."

So now I'm really confused. I know ritonavir is a potent inhibitor of cytochrome P450, but the package insert ascribes minor problems for Valproate clearance if this pathway is inhibited.

The clarity comes when we return to her medical history. She has hepatitis C. Without liver biopsy or some assessment of liver function, could it be that her liver glucuronidation and beta-oxidation pathways are also hindered? Possibly. The short answer is to stop her Valproate and measure the level. It is also likely that her entire HAART regimen needs to be held until this is resolved. Checking the measurable levels should always be done when medications with narrow therapeutic indices such as VPA are prescribed with ritonavir-containing medications.

In this case, if the levels are high, several interventions are possible, from lowering the frequency or dosing of Valproate to changing Kaletra for a regimen that doesn't contain the most potent P450 inhibitor known. Therein, with the choices available, lies the art of medicine.

Case study presented by Rick Altice, M.D., Director, HIV in Prison Program, Yale University AIDS Program. Discussion by Karl Brown, M.D., Rikers Island Jail.

Disclosures:
* Consultant and Speakers Bureau: Agouron, Abbott, Bristol Myers Squibb, Boehringer Ingelheim, DuPont, Roche, Glaxo, Gilead, Ortho Biotech, Merck.
** Nothing to disclose.


Back to the HEPP Report January 2003 contents page.




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Brown Medical School. It is a part of the publication HEPP Report.
 

Tools
 

Advertisement